Kentucky, 2003

Flooding in Kentucky, May 15, 2003

May 15, 2003 · NWS ILN · 3 events in 3 counties and zones

3 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 9:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 15, 9:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 AM EDT THU MAY 15 2003

SFC BOUNDARY ACRS SRN IN ATTM...WTH SHRA AND TSRA FIRING UP JUST S.
WILL UPDATE FORECAST TO REMOVE MORNING WORDING. WL TWEAK TEMPS UP
SLIGHTLY ALSO. WL BE LOOKING AT POSSIBLY A SCATTERED HAIL AND/OR
FLOOD THREAT ESPECIALLY IN THE SOUTH.

.ILN...NONE.

JDR
Hazardous weather outlook, May 15, 4:00 AM EST, 10 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY
THIS AFTERNOON. THIS WILL COMBINE WITH AN UNSTABLE AIRMASS IN PLACE
ACROSS THE REGION TO PRODUCE SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND INTO THIS
EVENING...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Mason

When
May 15, 2:00 PM EST to 3:00 PM EST
Where
Mason forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

An area of strong thunderstorms produced two to three inches of rain in a little over an hour. The heavy rain caused high water on numerous roads, and several creeks rose out of their banks.

Flood, Robertson

When
May 15, 2:00 PM EST to 3:00 PM EST
Where
Robertson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

An area of strong thunderstorms produced two to three inches of rain in a little over an hour. The heavy rain caused high water on numerous roads, and several creeks rose out of their banks.

Flood, Lewis

When
May 15, 2:45 PM EST to 3:30 PM EST
Where
Lewis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

An area of strong thunderstorms produced two to three inches of rain in a little over an hour. The heavy rain caused high water on numerous roads, and several creeks rose out of their banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363418, 5363480, 5363481.